Alert archive / New York / Special Weather Statements in 2020

Special Weather Statement, NWS Buffalo, NY

August 29, 2020Jefferson County, New York

NWS Buffalo, NY issued this special weather statement at Aug 29, 2020, 2:56 AM EDT for Jefferson County, New York. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2020, 2:56 AM EDT (06:56 UTC)
Expired
Aug 29, 2020, 3:45 AM EDT
In force
49 min
Issued by
NWS Buffalo, NY

County Jefferson County, NY

The radar

The Ft Drum radar (KTYX), 48 km from the middle of the area, began a volume at 06:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 6.9 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2020-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2020-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

122 
WWUS81 KBUF 290656
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
256 AM EDT Sat Aug 29 2020

NYZ007-008-290745-
Jefferson-Lewis-
256 AM EDT Sat Aug 29 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JEFFERSON AND WEST
CENTRAL LEWIS COUNTIES...

At 256 AM EDT, a strong thunderstorm was located over Stony Point, or
15 miles north of Sandy Island Beach State Park, moving east at 35
mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Watertown, Fort Drum, Stony Point, Adams, Dexter, Glen Park, Adams
Center, Henderson Harbor, Southwick Beach State Park, Sackets Harbor,
Henderson, Black River, Smithville, Rodman, Brownville, Copenhagen,
Chaumont, Evans Mills, Calcium and East Rodman.

This includes Interstate 81 between exits 41 and 49.
 
LAT...LON 4424 7586 4387 7562 4374 7628 4379 7629
      4383 7636 4387 7635 4387 7636 4385 7643
      4393 7647 4396 7641 4396 7634 4399 7635
TIME...MOT...LOC 0656Z 249DEG 30KT 4385 7626 
$$

Mitchell

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 29, 2:31 AM EDT, 25 minutes earlier.

Area forecast discussion, Aug 29, 2:31 AM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
231 AM EDT Sat Aug 29 2020

.SYNOPSIS...
A warm front has lifted across the area early this morning bringing
an increasing risk for showers and thunderstorms. A cold front
pushing through the area today will bring additional showers and
thunderstorms, before cooler and drier air settles across the region
Sunday and into early next week.

&&

.NEAR TERM /THROUGH TODAY/...
A warm front draped across Lake Ontario and across North Central NY
early this morning has been the focus for shower development on its
north side as moisture increases and mid level forcing strengthens.
Currently showers are more focused over the east end of Lake
Ontario, with additional showers slowly developing over the central
and western portion of the lake. Showers over the next few hours
will focus primarily in this area and extend inland to Jefferson and
Lewis counties where the best forcing is setting up.

Severe threat is not zero, but looks limited with only marginal
instability and expect the convection to be elevated. Heavy
rainfall may be more of a concern, especially if we get any cell
training along the warm frontal segment.

Today, a surface cold frontal passage is expected between 12z and
18z. Likely see a line of convection along the cold front. Frontal
timing, before prime heating will limit severe threat, but given
available shear support could get some stronger wind gusts along any
organized segments, along with brief heavy rainfall.

Windier conditions setting up just ahead and then behind the cold
frontal passage Saturday. BUFKIT momentum transfer scheme
suggesting wind gusts could be as high as 45 mph downwind of
the lakes.

Colder air filtering into the region will drop 850 mb
temperatures to near +7c by Saturday night. Column is drying
enough to limit the response off the lakes to clouds and
some showers.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
Decreasing moisture will continue to weaken any lake response
that is still present. There will be a chance of showers
downwind of the lakes to start the day Sunday, but will taper
off before afternoon. Highs on Sunday will be in the mid 60s to
near 70, and in the low 60s for the Tug Hill.

High pressure will continue to provide dry conditions Sunday
night through Monday night.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A southerly flow continues Tuesday as high pressure moves off the
northern New England coast. An upper level ridge will move across
the Northeast through Tuesday night and mostly dry conditions are
expected. A warm front will likely move through the region Wednesday
with temperatures reaching the 80s in the Lake Plains. This warm-up
will be brief as a cold front approaches the eastern Great Lakes
through the middle portion of the week. Showers and thunderstorms
are possible ahead of the cold front Wednesday-Thursday. At this
time, model consensus has strong moisture advection with strong
winds in the mid-levels as the front nears the region. Storms may be
strong during this time. Chance of showers and thunderstorms
continue through the end of the week.

&&

.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
Deeper moisture will bring lower cigs in the IFR/MVFR flight
categories. Some thunderstorms are possible, especially with the
passage of a cold front this morning.

Conditions will improve behind the front this afternoon with showers
tapering off from west to east.

Tonight, VFR/MVFR with a chance of showers, especially downwind of
the lakes.

Outlook...

Sunday and Monday...VFR.
Tuesday...Restrictions possible with a chance for showers.
Wednesday...Restriction possible with a chance of showers and
thunderstorms.

&&

.MARINE...
Southwesterly winds will freshen this morning ahead of an
approaching cold front that will cross the lakes today. Winds will
then veer to the northwest behind the front later today, supporting
Small Craft Advisory headlines for all of the nearshores and most of
the rivers. Winds to 30 knots are possible at times, due to the
strength of the surface low and frontal boundary.

Showers and thunderstorms will gradually spread northeast across
both lakes for the better part of the day today. Some of the storms
could bring gusty winds and locally higher waves.

The air mass behind the front may be cold enough to support
waterspouts late tonight and into Sunday on Lake Ontario where a
land breeze convergence boundary may develop.

High pressure will bring lighter winds for Sunday night and
Monday.

&&

.TIDES/COASTAL FLOODING...
Winds will briefly increase to around 25 knots on Lake Erie as
the surface low passes by to the northwest. This should be
ample to cause levels on Lake Erie to rise to between 6 - 6.5
feet at Buffalo. This combined with increasing wave action will
cause minor lakeshore flooding on Saturday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement from noon EDT today through late
     tonight for NYZ003>007.
     Beach Hazards Statement from 8 AM EDT this morning through
     late tonight for NYZ001-002.
     Lakeshore Flood Advisory from 6 AM this morning to 4 PM EDT
     this afternoon for NYZ010-019-085.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LEZ020.
         Small Craft Advisory until midnight EDT tonight for LEZ040-
         041.
         Small Craft Advisory until 8 PM EDT this evening for
         LOZ030.
         Small Craft Advisory from noon today to 2 PM EDT Sunday
         for LOZ043-044.
         Small Craft Advisory until noon EDT Sunday for LOZ042.
         Small Craft Advisory from noon today to 8 AM EDT Sunday
         for LOZ045.
         Small Craft Advisory from noon today to 8 PM EDT this
         evening for SLZ022.

&&

SYNOPSIS...SW/TMA
NEAR TERM...Apffel/SW/TMA
SHORT TERM...SW/TMA
LONG TERM...HSK
AVIATION...Apffel/SW/TMA
MARINE...Apffel/JM/SW/TMA
TIDES/COASTAL FLOODING...Apffel
Hazardous weather outlook, Aug 28, 10:18 PM EDT, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
1018 PM EDT Fri Aug 28 2020

NYZ008-011>014-020-021-300230-
Lewis-Genesee-Wyoming-Livingston-Ontario-Cattaraugus-Allegany-
1018 PM EDT Fri Aug 28 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

There is a risk that storms will produce heavy rain and localized
flooding tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a risk that storms will produce heavy rain and localized
flooding Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003>007-300230-
Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-
1018 PM EDT Fri Aug 28 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY AFTERNOON THROUGH
LATE SATURDAY NIGHT...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

There is a risk that storms will produce heavy rain and localized
flooding tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

There is a risk that storms will produce heavy rain and localized
flooding Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001-002-300230-
Niagara-Orleans-
1018 PM EDT Fri Aug 28 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY THROUGH
LATE SATURDAY NIGHT...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

There is a risk that storms will produce heavy rain and localized
flooding tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

There is a risk that storms will produce heavy rain and localized
flooding Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010-019-085-300230-
Northern Erie-Chautauqua-Southern Erie-
1018 PM EDT Fri Aug 28 2020

...LAKESHORE FLOOD ADVISORY IN EFFECT FROM 6 AM TO 4 PM EDT
SATURDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Advisory.

There is a risk that storms will produce heavy rain and localized
flooding Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-300230-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
1018 PM EDT Fri Aug 28 2020

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-042>045-062>065-SLZ022-024-300230-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
1018 PM EDT Fri Aug 28 2020

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Aug 29, 2:56 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
256 AM EDT Sat Aug 29 2020

NYZ007-008-290745-
Jefferson-Lewis-
256 AM EDT Sat Aug 29 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JEFFERSON AND WEST
CENTRAL LEWIS COUNTIES...

At 256 AM EDT, a strong thunderstorm was located over Stony Point, or
15 miles north of Sandy Island Beach State Park, moving east at 35
mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Watertown, Fort Drum, Stony Point, Adams, Dexter, Glen Park, Adams
Center, Henderson Harbor, Southwick Beach State Park, Sackets Harbor,
Henderson, Black River, Smithville, Rodman, Brownville, Copenhagen,
Chaumont, Evans Mills, Calcium and East Rodman.

This includes Interstate 81 between exits 41 and 49.

LAT...LON 4424 7586 4387 7562 4374 7628 4379 7629
      4383 7636 4387 7635 4387 7636 4385 7643
      4393 7647 4396 7641 4396 7634 4399 7635
TIME...MOT...LOC 0656Z 249DEG 30KT 4385 7626

Mitchell

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 10:06 PM EDTBeach Hazards StatementBUFCayuga, Chautauqua, Erie, Jefferson, Monroe, Niagara and 3 more40 hr
Aug 28, 10:06 PM EDTLakeshore Flood AdvisoryBUFChautauqua, Erie18 hr
Aug 29, 2:45 AM EDTSpecial Marine WarningBUF15 min
Aug 29, 3:01 AM EDTSpecial Marine WarningBUF29 min
Aug 29, 10:05 AM EDTSpecial Weather StatementBUFLewis55 min
Aug 29, 4:02 PM EDTSpecial Marine WarningBUF118 min
Aug 29, 4:20 PM EDTSpecial Weather StatementBUFLewis40 min

Nearby

Special Weather Statements in New York, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.